Alert archive / Hawaii / Wind Advisories in 2013

Wind Advisory 24, NWS Honolulu, HI

March 22, 2013Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Mar 22, 2013, 1:35 PM HST for Hawaii County, Hawaii. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Mar 22, 2013, 1:35 PM HST (23:35 UTC)
Expired
Mar 22, 2013, 7:57 PM HST
In force
6 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 11.6 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2013-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 52 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2013-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
52 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
705 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

573 
WWHW70 PHFO 222335
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
135 PM HST FRI MAR 22 2013

HIZ028-231245-
/O.NEW.PHFO.WI.Y.0024.130322T2335Z-130323T1600Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
135 PM HST FRI MAR 22 2013

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST SATURDAY FOR THE 
HIGHEST ELEVATIONS OF MAUNA LOA AND MAUNA KEA...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST SATURDAY. 

* WINDS...WEST 20 TO 40 MPH WITH LOCALIZED GUSTS TO 50 MPH AT THE
  HIGHEST ELEVATIONS.

* TIMING...UNTIL 6 AM HST SATURDAY.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
  ESPECIALLY FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$
R BALLARD
1 follow-up statement
488 
WWHW70 PHFO 230557
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
757 PM HST FRI MAR 22 2013

HIZ028-230700-
/O.CAN.PHFO.WI.Y.0024.000000T0000Z-130323T1600Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
757 PM HST FRI MAR 22 2013

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE EASED TO BELOW ADVISORY LEVELS AT THE SUMMITS OF MAUNA
LOA AND MAUNA KEA.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Mar 22, 10:02 AM HST, 3 hours 33 minutes earlier.

Area forecast discussion, Mar 22, 10:02 AM HST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1002 AM HST FRI MAR 22 2013

.SYNOPSIS...
A WEAKENING COLD FRONT WILL MOVE ACROSS OAHU TODAY AND STALL NEAR
MAUI COUNTY LATE TONIGHT. THE FRONT WILL WEAKEN TO A TROUGH AND
WILL GRADUALLY SHIFT BACK TO THE WEST OVER THE WEEKEND. THIS WILL
KEEP THE WEATHER SOMEWHAT UNSETTLED...ESPECIALLY OVER THE WESTERN
ISLANDS...FOR THE NEXT FEW DAYS.

&&

.DISCUSSION...
A WEAKENING COLD FRONT NEAR OAHU HAS ENOUGH REMNANT MOISTURE AND
LOW LEVEL CONVERGENCE TO GENERATE A BAND OF MODERATE TO LOCALLY
HEAVY SHOWERS WHICH IS APPROACHING OAHU THIS HOUR. LEGACY AND DUAL
POLARIZATION RAINFALL ESTIMATES WITHIN THE BAND HAVE BEEN A
QUARTER TO HALF INCH...SO WHILE THERE COULD BE A FEW QUICK
DOWNPOURS...NOTHING TOO HEAVY IS EXPECTED. HAVE UPDATED TIMING
FOR POP AND WEATHER GRIDS AS WELL AS ADJUSTMENTS TO QPF GRIDS.

NOW THAT A MID LEVEL SHORTWAVE IS LIFTING AWAY OFF TO THE N...WINDS
AT THE SUMMITS OF MAUNA KEA AND MAUNA LOA HAVE DROPPED AND SO WE
HAVE CANCELLED THE WIND ADVISORY A FEW HOURS EARLY.

THERE IS SURPRISINGLY DECENT AGREEMENT AMONG THE MODELS ABOUT THE
BEHAVIOR OF THIS REMNANT FRONTAL BAND OVER THE NEXT FEW DAYS.
WHILE THIS IS NO GUARANTEE...IT DOES HELP TO REINFORCE FORECAST
CONFIDENCE IN THE SCENARIO. THE FRONT...OR WHAT REMAINS OF
IT...SHOULD STALL NEAR MAUI COUNTY LATE TONIGHT...THEN START TO
SHIFT BACK TO THE W ON SAT. WITHOUT SIGNIFICANT UPPER LEVEL
SUPPORT...THE SHOWER COVERAGE WITH THIS FEATURE SHOULD GRADUALLY
DIMINISH LATER TODAY AND SAT.

HOWEVER...MODELS ARE SHOWING ANOTHER WEAKER MID-LEVEL SHORTWAVE
DEVELOPING W OF THE ISLANDS SAT NIGHT AND MOVING NE ACROSS THE
STATE ON SUN. THIS WILL TEMPORARILY HELP TO REINFORCE THE SURFACE
BOUNDARY...AT THAT TIME EXPECTED TO BE JUST A TROUGH...AS IT
PUSHES BACK SLOWLY TO THE W. THUS...EXPECTING SHOWER COVERAGE TO
INCREASE ONCE AGAIN ALONG AND AROUND THE DIFFUSE BOUNDARY SAT
NIGHT AND SUN. CURRENTLY MAKING ADJUSTMENTS TO THE SKY/POP/WX
GRIDS TO MATCH THIS SCENARIO. IT/S NOT GOING TO BE A WASHOUT
WEEKEND BUT SOMEWHAT CLOUDIER AND WETTER THAN USUAL...MAINLY FOR
KAUAI AND OAHU. THE PROXIMITY OF THE TROUGH WILL KEEP WINDS ON THE
LIGHTER SIDE AS WELL...AND MORE ESE THAN TRADES FOR MOST PLACES.

AFTER THE NEXT BATCH OF SHORTWAVE ENERGY LIFTS OUT EARLY NEXT
WEEK...YET ANOTHER MID-LEVEL TROUGH IS PROGGED TO DIG NEAR THE
ISLANDS ABOUT TUE...AND THE LOCAL AIRMASS WILL DESTABILIZE YET
AGAIN. THERE WILL LIKELY BE ANOTHER REINVIGORATION OF SHOWERS NEAR
THE TROUGH AROUND THAT TIME...BUT IT IS DIFFICULT TO SAY WHERE
EXACTLY THE TROUGH WILL BE. THE BEST CHANCE FOR ENHANCEMENT WILL
BE NEAR KAUAI ON TUE. THE OTHER ISLANDS WILL LIKELY BE IN MORE
TYPICAL TRADE WIND WEATHER WITH HIGH PRESSURE BUILDING TO THE
NORTH.

&&

.AVIATION...
A WEAK FRONT IN KAUAI CHANNEL AND A SERIES OF PREFRONTAL CONVERGENCE
BANDS WILL PRODUCE WIDESPREAD MVFR AND ISOLATED IFR CONDITIONS FROM
THE KAUAI CHANNEL TO MAUI COUNTY TODAY. THESE CONDITIONS MAY PERSIST
THROUGH SATURDAY AS THE FRONT STALLS AND WEAKENS TO A TROUGH.

LIGHT SOUTHEAST FLOW OVER MAUI AND THE BIG ISLAND WILL ALLOW CLOUDS
AND SHOWERS TO FORM OVER THE SLOPES IN THE AFTERNOON WITH WIDESPREAD
MVFR AND ISOLATED IFR CONDITIONS. THE CLOUDS AND SHOWERS WILL LIKELY
DISSIPATE OVERNIGHT AND REFORM SATURDAY AFTERNOON.

&&

.MARINE...
THE CURRENT NW SWELL IS EXPECTED TO CONTINUE TO DIMINISH. THE
MODELS ARE IN GOOD AGREEMENT WITH THE HANDLING OF THE CURRENT LOW
OFF KAMCHATKA AND THIS LENDS SUPPORT FOR THE WAVEWATCH III
SOLUTION SHOWING THE NEXT MODERATE SWELL ARRIVING LATE SUNDAY
NIGHT...AND PEAKING MONDAY. THIS SWELL WILL PROBABLY STAY BELOW
ADVISORY LEVELS.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY UNTIL 6 AM HST SATURDAY FOR NIIHAU-KAUAI
WINDWARD-KAUAI LEEWARD-WAIANAE COAST-OAHU NORTH SHORE-OAHU
KOOLAU-MOLOKAI-MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD
HALEAKALA-KONA-KOHALA.

&&

DISCUSSION/MARINE...R BALLARD
AVIATION...DONALDSON

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 3:01 AM HSTWind AdvisoryHFOHawaii6 hr

Nearby

Wind Advisories in Hawaii, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.